High Wind, Lancaster
- When
- February 25, 9:00 AM EST to 6:00 PM EST
- Where
- Lancaster forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
A tight pressure gradient behind a fast-moving low pressure system and trailing cold front produced high non-thunderstorm wind gusts across southern Pennsylvania. The observed peak winds were in excess of 60 mph in Adams and Lancaster Counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
A tight pressure gradient behind a fast-moving low pressure system and trailing cold front produced high non-thunderstorm wind gusts across southern Pennsylvania. The observed peak winds were in excess of 60 mph in Adams and Lancaster Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Feb 25, 6:13 AM EST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 613 AM EST FRI FEB 25 2011 .SYNOPSIS... LOW PRESSURE WILL MOVE RAPIDLY NORTHEAST ACROSS PENNSYLVANIA THIS MORNING. THIS WILL BRING RAIN FOR MOST OF THE AREA...WITH THE NORTHERN MOUNTAINS RECEIVING SNOW OR A WINTRY MIX. PRECIPITATION WILL TAPER OFF THIS AFTERNOON AS A PERIOD OF LIGHT SNOW SHOWERS... FOLLOWED BY HIGH PRESSURE FOR SATURDAY. A WEAK WEATHER DISTURBANCE WILL BRING LIGHT SNOW TO THE NORTHERN HALF OF THE STATE LATE SATURDAY INTO SUNDAY BEFORE A STRONG FRONT BRINGS ANOTHER ROUND OF RAIN MONDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... ADVISORIES/WATCHES/WARNINGS CONTINUE FOR A VARIETY OF HAZARDS RANGING FROM WINTER WEATHER TO HIGH WINDS TO MINOR FLOODING POTENTIAL. MAIN BATCH OF PRECIPITATION MOVING ACROSS CENTRAL PA WITH LARGE SCALE FORCING BRINGING RAINFALL RATES OF AROUND 0.25 INCH PER HOUR. THE PRECIP AREA CONTINUES TO SLIDE TO THE EAST...AND BULK OF HEAVIEST RAIN LOOKS TO BE DONE BY AROUND 12Z ACROSS SOUTHERN 2/3RD OF CWA AS COLD FRONT ASSOCIATED WITH SURFACE LOW PUSHES THROUGH. FURTHER NORTH...WINTRY PRECIP WILL LINGER ALONG AN E-W DEFORMATION ZONE NORTH OF THE SURFACE LOW PAST 18Z BEFORE DIMINISHING... DEPOSITING SEVERAL INCHES OF SNOW ALONG THE NY BORDER AND A MIX OF RAIN/SNOW/PATCHY FREEZING RAIN WITH LESSER SNOW TOTALS IN THE COUNTIES JUST NORTH OF I-80 WHERE TEMPS LINGER NEAR OR JUST BELOW FREEZING AND PRECIP RATES ARE LIGHTER. PRECIP WILL CHANGE TO ALL SNOW AS IT TAPERS OFF LATER TODAY AS AXIS OF UPPER LOW MOVES THROUGH. AT THAT TIME...COLDER AIR FILTERING IN FROM THE WEST WILL NOT ONLY COOL THE ATMOSPHERIC COLUMN...BUT SURFACE TEMPERATURES WILL BEGIN TO FALL AS WELL FROM HIGHS MAINLY IN THE 30S TO SOME 40S ACROSS THE SOUTHERN MOUNTAINS AND SUSQ VALLEY...AND EVEN APPROACHING 50 ALONG THE EASTERN SOUTHERN BORDER. MODELS DO INDICATE ENOUGH INSTABILITY IN PLACE WITH SECONDARY FRONT THAT CANNOT TOTALLY RULE OUT A THUNDERSTORM AROUND MIDDAY IN THE SUSQ VALLEY. THE HRRR SHOWS THIS POSSIBILITY WELL. QPF THROUGH 12Z APPROACHING 1 INCH OVR THE LAURELS...TO 0.5-0.75 OVER THE CENTRAL MOUNTAINS PLAYING OUT BASICALLY AS EXPECTED. AMOUNTS ALONG NORTHERN TIER LOOKING TO BE A BIT LESS THAN INITIALLY FORECAST...BUT HEAVIER PRECIP STILL ON THE WAY NORTH OF I-80 WHICH WILL ALLOW THEM TO APPROACH CURRENT SNOW FORECAST NUMBERS. SNOW RATIOS SHOULD BE NO BETTER THAN 10/1...WITH PLENTY OF RIMING/AGGREGATION SUGGESTED BY RELATIVELY WARM CLOUD LYR. HEAVY NATURE OF SNOWFALL COULD POTENTIALLY LEAD TO SOME POWER OUTAGES/DOWNED LIMBS LATE TONIGHT ACROSS THE NORTH. SOUTH OF I-80...PRECIP FORECAST FOR THE 12Z-18Z PERIOD ARE BEGINNING TO LOOK A BIT HIGH...WHICH SHOULD HELP TO REDUCE THE MINOR FLOODING THREAT A BIT THERE. THOUGH RISES OF SEVERAL FEET STILL EXPECTED ON VIRTUALLY ALL OF THE REGIONAL RIVERS AND STREAMS WITH SEVERAL POINTS FCST TO POSS APPROACH FLOOD STAGE LATER FRIDAY. AS A RESULT WILL FLOOD WATCH REMAINS IN EFFECT FOR ALL BUT THE FAR NORTHERN SLICE OF COUNTIES. AS SOUTHERN PA BREAKS INTO THE WARM SECTOR ARND MIDDAY...STRONGER WINDS WILL BEGIN TO MIX TO THE SFC. AS SECONDARY FRONT SWEEPS INTO THE AREA BY AFTN...STRONG WIND GUSTS ARE LIKELY TO SPREAD FURTHER NORTH INTO CENTRAL PA FOR SEVERAL HOURS. BOTH THE OPERATIONAL GFS AND NAM BLOW UP A 22MB ISALLOBARIC RISE CENTER AND TRACK IT RIGHT THRU CENTRAL PA IN THE AFTERNOON AND EVENING. THIS SHUD SUPPORT STRONG WIND GUSTS. BUFKIT SOUNDING DATA INDICATES GUSTS TO ARND 50KTS ARE LIKELY ACROSS THE S TIER BY AFTN. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... WINDS DIMINISH QUICKLY THIS EVENING AS STORM CONTINUES TO QUICKLY MOVE AWAY FROM THE REGION AND PRESSURE GRADIENT RELAXES. HIGH PRESSURE BUILDS IN AT THE SURFACE BRINGING MORE TRANQUIL WEATHER...THOUGH TEMPS WILL BOTTOM OUT AROUND 10F IN THE NORTH AND AROUND 20 IN THE SE. AFTER A QUIET START ON SAT...WESTERLY FLOW ALOFT WILL BRING A QUICK MOVING CLIPPER ACROSS THE NORTHERN MOUNTAINS. LIGHT SNOW WILL MOVE IN LATE IN THE DAY ON SAT AND PERSIST THROUGH SAT NIGHT...WITH A COUPLE OF INCHES OF ACCUMULATION LIKELY. PRECIP PUSHES A BIT FURTHER SOUTH OVERNIGHT WITH LIGHT ACCUMS POSS IN THE CENTRAL MOUNTAINS A WELL. SUNDAY WILL SEE A BREAK IN THE PRECIP AS A WARM FRONT APPROACHES FROM THE OHIO VALLEY. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... WARM FRONT WILL BRING SNOW CHANGING TO RAIN SUN NIGHT INTO MON AS WARM FRONT MOVES THROUGH. THEN LOOKING AT GUSTY WINDS AND SHOWERS AND THUNDERSTORMS ON MONDAY. SOME HEAVY DOWNPOURS...BUT THINK AMTS WILL BE LESS THAN 1 INCH. ALSO WHILE A STRONG THUNDERSTORM COULD OCCUR...THINK BEST THERMAL RIDGE IS OUT OF PHASE WITH BEST DYNAMICS TO THE NW...THUS WIDESPREAD SEVERE STORMS WITH 2 TO 3 INCHES OF RAIN NOT REAL LIKELY AT THIS POINT. MOST AREAS WILL SEE 50 DEGREES OR HIGHER. WINDY AND COLDER FOR MONDAY NIGHT INTO EARLY TUE...AS WE TAP THE REAL COLD AIR AGAIN TO THE NORTH. SOME DIRECTIONAL SHEAR... THUS SNOW SHOWERS WILL BE LIMITED. A SECONDARY FRONT FOR WED...PERHAPS A SNOW SHOWER ACROSS THE FAR NE. HIGH PRESSURE BUILDS IN FOR THU. && .AVIATION /09Z FRIDAY THROUGH TUESDAY/... A SURFACE LOW MOVING THROUGH THE OHIO RIVER VALLEY WILL HEAD THROUGH PA TODAY. THIS LOW IS BRINGING A STRONG BANDS OF SHOWERS ACROSS CENTRAL PA. THESE SHOWERS HAVE CREATED IFR TO VLIFR CONDITIONS AT ALL TAF SITES. THESE STRONG RAIN SHOWERS WILL CONTINUE THROUGH THE FIRST HALF OF THIS MORNING. VSBYS COULD BE REDUCED DOWN TO 1/4 MILE WITH VLIFR CIGS POSSIBLE AT ALL TAF SITES EXCEPT JST. THESE RAIN SHOWERS ARE LIFTING NORTHWARD AND LIFTING CIGS AND VSBYS AS THEY MOVE. SNOW SHOWERS ALONG THE NW MTNS WILL KEEP BFD IN IFR TO LIFR CONDITIONS THROUGH THE DAY. AS THE SFC LOW MOVES A COLD FRONT THROUGH THE REGION...PROPAGATING BANDS OF SNOW THROUGH PA THIS AFTERNOON. THESE SNOW SHOWERS SHOULD CONTINUE TO KEEP VSBYS AT MOST TAF SITES AT IFR OR BELOW. THE LOW STRATOCU SHOULD CONTINUE TO BE AT IFR OR LESS THROUGH THIS AFTERNOON. LOOK FOR VSBYS TO LIFT SHORTLY AFTER 00Z AND FOR CIGS TO RAISE BY 12Z SATURDAY. OUTLOOK... FRI...IFR/LIFR IN RAIN IN THE MORNING AND SNOW IN THE AFTERNOON. SAT...VFR. SUN TO TUES...MVFR TO IFR WITH CHC -RA/-SN. && .HYDROLOGY... CURRENT RFC NUMBERS CONTINUE TO TAKE SEVERAL POINTS CLOSE TO FLOOD. WITH BAND OF HEAVIER RAIN SLIDING IN FROM THE WEST AT 10Z...SOME AREAL MINOR FLOODING WILL BE POSSIBLE THIS MORNING BEFORE THE STORM DEPARTS. && .CTP WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH THIS EVENING FOR PAZ012-017>019-024>028- 033>036-041-042-045-046-049>053-056>059-063>066. WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM EST THIS EVENING FOR PAZ012-018-019-024>028-041-042-045-046-049>053. HIGH WIND WARNING FROM 9 AM THIS MORNING TO 6 PM EST THIS EVENING FOR PAZ033>036-056>059-063>066. WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR PAZ010- 011-037. WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR PAZ004>006. && SYNOPSIS...LA CORTE/RXR NEAR TERM...RXR SHORT TERM...RXR LONG TERM...MARTIN AVIATION...LA CORTE/GARTNER HYDROLOGY...RXR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 506 AM EST FRI FEB 25 2011 PAZ019-024>028-042-045-046-049>053-261015- SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SULLIVAN- SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA- 506 AM EST FRI FEB 25 2011 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ033>036-056>059-063>066-261015- SOMERSET-BEDFORD-FULTON-FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 506 AM EST FRI FEB 25 2011 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... ...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. HIGH WIND WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ010-011-037-261015- ELK-CAMERON-TIOGA- 506 AM EST FRI FEB 25 2011 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ004>006-261015- WARREN-MCKEAN-POTTER- 506 AM EST FRI FEB 25 2011 ...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A LOW PRESSURE SYSTEM SATURDAY NIGHT WILL LIKELY BRING A COUPLE INCHES OF SNOW TO THE REGION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ017-261015- CLEARFIELD- 506 AM EST FRI FEB 25 2011 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. IN ADDITION...SOME PATCHY FREEZING RAIN WILL BE POSSIBLE EARLY...MAINLY IN THE HIGHER ELEVATIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ012-018-041-261015- NORTHERN CLINTON-NORTHERN CENTRE-NORTHERN LYCOMING- 506 AM EST FRI FEB 25 2011 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. WIND ADVISORY. IN ADDITION...SOME PATCHY FREEZING RAIN WILL BE POSSIBLE EARLY...MAINLY IN THE HIGHER ELEVATIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. RXR
PAZ012-017-018-041-251200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 422 AM EST FRI FEB 25 2011 ...PATCHY FREEZING RAIN IN HIGHER ELEVATIONS... BANDS OF RAIN SHOWERS WERE MOVING THROUGH CENTRAL PENNSYLVANIA EARLY THIS MORNING. WITH TEMPERATURES NEAR FREEZING...PATCHY FREEZING IS POSSIBLE MAINLY IN THE HIGHER ELEVATIONS. JMC
PAZ012-017-018-041-042-251400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 713 AM EST FRI FEB 25 2011 ...PATCHY FREEZING RAIN IN HIGHER ELEVATIONS... BANDS OF RAIN SHOWERS MOVING THROUGH CENTRAL PENNSYLVANIA THIS MORNING. WITH TEMPERATURES NEAR FREEZING...PATCHY FREEZING IS POSSIBLE MAINLY IN THE HIGHER ELEVATIONS. THIS COULD CAUSE HAZARDOUS DRIVING CONDITIONS. JMC
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276170, 276171.